Secondary Logo

Cerbera odollam

A Case Report of Attempted Suicide by Pong Pong

RUEKERT, LAURA F., PHARMD; CUNNINGHAM, ELIZABETH A., DO; NAQVI, HIRA, DO

Journal of Psychiatric Practice®: May 2019 - Volume 25 - Issue 3 - p 219–221
doi: 10.1097/PRA.0000000000000391
Clinical Case Discussions
Free

Cerbera odollam, commonly referred to as the “suicide tree” or “pong pong,” produces highly toxic seeds that are used for suicidal and homicidal purposes. It is important that western physicians be aware of the symptoms associated with these seeds and how to diagnose and treat them.

RUEKERT: Behavioral Care, Community Hospital North, Indianapolis, IN

CUNNINGHAM: Psychiatrist, Community Health Network, Indianapolis, IN

NAQVI: Marian University College of Osteopathic Medicine, Indianapolis, IN

The authors declare no conflicts of interest.

Please send correspondence to: Laura F. Ruekert, PharmD, Behavioral Care, Community Hospital North, 7150 Clearvista Dr. Indianapolis, IN 46256 (e-mail: lruekert@ecommunity.com).

Cerbera odollam, also known as the “suicide tree” or “pong pong,” is a tree primarily found in coastal areas of Southeast Asia which yields highly toxic seeds.1 The active ingredient found in these seeds is cerberin, which has cardiotoxic effects similar to those of digitalis, including cardiac dysrhythmias and hyperkalemia.1,2 Although it has been reported to have some legitimate uses, such as in bioinsecticides,3 the highly toxic seeds have historically been used for both suicidal and homicidal purposes.1 Given the online availability of these seeds and the growing rate of suicide in the United States,4 western physicians should be aware of the presentation, diagnosis, and treatment of C. odollam toxicity.

Back to Top | Article Outline

CASE PRESENTATION

A 33-year-old female with a history of suicide attempts presented to the emergency department with nausea and self-report of 1 episode of emesis shortly after intentionally ingesting 2 seeds of C. odollam that she purchased online. Her nausea persisted, and she had further vomiting in the emergency department. An additional seed was found with the patient, and it was disposed of after consultation with the Poison Control Center in Indianapolis. The patient was transferred to a progressive care unit with telemetry and electrolyte monitoring, and she was provided with supportive care. Her initial laboratory results showed a potassium level of 4.3 mmol/L (normal range, 3.5 to 5.5 mmol/L) and a creatinine level of 1.23 mg/dL (normal range, 0.80 to 1.50 mg/dL). Within 3 hours of admission, the patient’s electrocardiogram showed some digitalis-like effects. Figure 1 shows these minor ST segment changes in lead II. However, subsequent electrocardiograms did not have these ST segment abnormalities and were unremarkable. Digoxin immune fab (DigiBind), an antitoxin developed to treat potentially life-threatening digoxin intoxication, was kept on hand in case bradycardia, heart block, or hemodynamic compromise developed. Fortunately, our patient did not require DigiBind. After medical clearance, the patient was transferred for psychiatric treatment.

FIGURE 1

FIGURE 1

Back to Top | Article Outline

DISCUSSION

Cardiac glycoside toxic effects, including those seen with C. odollam, have been associated with the ingestion of various plant seeds commonly found in South Asia, and the Internet has facilitated the procurement of these toxic substances for suicidal purposes. The most commonly reported symptoms include nausea and vomiting, diarrhea, dizziness, bradycardia, and varying degrees of heart block developing within 24 hours of ingestion.5,6 Other studies have shown possible nervous system effects such as hyporeflexia and hypotonia.7

Diagnosing C. odollam toxicity is challenging and often depends on a report of ingestion and the clinical presentation. Urine toxicology and digitalis levels are likely to be unremarkable in patients after ingestion of the seeds due to the complete lack of or variable degrees of cross-reactivity with such testing.1 Definitive diagnosis may be made by thin-layer chromatography and liquid chromatography in conjunction with mass spectrometry.1 Although time since ingestion was reported to be the rationale for not performing gastric decontamination in this patient, the literature suggests activated charcoal should be considered in all patients regardless of the time since ingestion.8 Temporary cardiac pacing (mean duration 4.5 d) has been found efficacious when clinically indicated.5 Although atropine is not effective in all cases,9 it may partially abolish the direct vagotonic action of the glycosides. However, as the toxicity increases, the heart rate may not increase, because odollam cardenolides have direct depressant activity on the myocardial cells.2 Life-threatening hyperkalemia can be treated with intravenous glucose, insulin, and sodium bicarbonate, but calcium salts are generally avoided due to theoretical development of arrhythmias or cardiac arrest.10 Reports suggest that response to digoxin immune fab (digoxin-specific antibody) for C. odollam poisoning is limited and variable, but this finding could be due to the antibody having a lower affinity for C. odollam and/or to C. odollam having a longer half-life compared with the fab fragments.11 Mortality has been reported in 20% to 28% of patients and is likely to occur in 3 to 6 hours after ingestion.2,7

Back to Top | Article Outline

CONCLUSION

This case raises concerns for multiple reasons. First, C. odollam toxicity is difficult to diagnose and treat with conventional methods. Second, the ease of online access to C. odollam seeds, which are associated with a significantly high rate of mortality, is a noteworthy concern. Finally, there is limited awareness of and scientific research concerning C. odollam toxicity in western medicine. This case adds to the literature by describing a known intentional ingestion, which fortunately did not end with a patient death.

Back to Top | Article Outline

REFERENCES

1. Kassop D, Donovan M, Cohee B, et al. An unusual case of cardiac glycoside toxicity. Int J Cardiol. 2014;170:434–437.
2. Gaillard Y, Krishnamoorthy A, Bevalot F. Cerbera odollam: a “suicide tree” and cause of death in the state of Kerala, India. J Ethnopharmacol. 2004;95:123–126.
3. Cerbera odollam. Available at: https://en.wikipedia.org/wiki/Cerbera_odollam. Accessed March 4, 2019.
4. Curtin SC, Warner M, Hedegaard H. Increase in Suicide in the United States, 1999–2014 NCHS Data Brief, no 241. Hyattsville, MD: National Center for Health Statistics; 2016. Available at: https://www.cdc.gov/nchs/data/databriefs/db241.pdf. Accessed March 4, 2019.
5. Menon MS, Kumar P, Jayachandran CI. Clinical profile and management of poisoning with suicide tree: an observational study. Heart Views. 2016;17:136–139.
6. Selladurai P, Thdsanamoorthy S, Gnanathasan AC. Epidemic self-poisoning with seeds of Cerbera Manghas in eastern Sri Lanka: an analysis of admission and outcome. J Clin Toxicol. 2016;6:1000287. Doi: 10.4172/2161-0495.1000287.
7. Iyer G, Narendranath M. A preliminary report on the neurological manifestations of Cerbera odollam poisoning. Indian J Med Res. 1975;63:312–314.
8. Roberts DM, Gallapatthy G, Dunuwille A, et al. Pharmacological treatment of cardiac glycoside poisoning. Br J Clin Pharmacol. 2015;81:488–495.
9. Eddleston M, Haggalla S. Fatal injury in eastern Sri Lanka, with special reference to cardenolide self-poisoning with Cerbera manghas fruits. Clin Toxicol (Phila). 2008;46:745–748.
10. Tsai Y, Chen C, Yang N, et al. Cardiac glycoside poisoning following suicidal ingestion of Cerbera manghas. Clin Toxicol (Phila). 2008;46:340–341.
11. Fok H, Victor P, Bradberry S, et al. Novel methods of self-poisoning: repeated cardenolide poisoning after accessing Cerbera odollam seeds via the internet. Clin Toxicol (Phila). 2018;56:304–306.
Keywords:

Cerbera odollam; pong-pong; suicide; homicide; toxic seeds

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.